Hypertension Medication Caused Rare Case of Severe Neutropenia in Patient

In an unusual case, a patient was diagnosed with febrile neutropenia after starting benazepril, an angiotensin-converting enzyme inhibitor. The treatment is rarely associated with agranulocytosis, which is defined as severe neutropenia.

In an unusual case, a patient was diagnosed with febrile neutropenia after starting benazepril, an angiotensin-converting enzyme inhibitor. The treatment is rarely associated with agranulocytosis, which is defined as severe neutropenia.

The case was published in the American Journal of Case Reports by researchers with the Bronx Lebanon Hospital Center.

While the incidence of drug-induced agranulocytosis (DIAG) has remained stable, the condition is likely underreported, according to the authors. “The detailed pathological mechanism of DIAG is poorly understood and a causal relationship between the condition and a drug can be difficult to elicit,” they wrote.

The patient in question was admitted to the emergency department with throat pain and difficulty swallowing. The patient had a white blood cell count of 0.5 K/μL with absolute neutrophilic count of zero. Hemoglobin level and platelet count were both normal.

Once the treating physicians were able to conclude benazepril, which had been prescribed to the patient 2 months prior, was the culprit causing agranulocytosis, it was discontinued as a medication.

“This resulted in fast recovery of the white blood cell count,” the authors wrote. “The patient remained afebrile for one week and was discharged with a diagnosis of benazepril-induced agranulocytosis.